Alert archive / Nevada / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 7, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 21, 2005, 6:40 PM PDT for Washoe County, Nevada. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2005, 6:40 PM PDT (01:40 UTC)
- Expired
- Jul 21, 2005, 7:17 PM PDT
- In force
- 37 min
- Issued by
- NWS Reno, NV
- Area
- Counties, with a storm outline in the text
County Washoe County, NV
The radar
The Reno radar (KRGX), 29 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:20 PM PDT | TSTM WND GST 61 | 5 Nw Spanish Springs, NV | DESERT SPRINGS RAWS SENSOR. GUST OCCURRED BETWEEN 620 AND 720 PM, PROBABLY BEFORE 7 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2857 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 220143 SVRREV NVC031-220215- /O.NEW.KREV.SV.W.0007.050722T0140Z-050722T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 640 PM PDT THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA * UNTIL 715 PM PDT * AT 636 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SPANISH SPRINGS...OR ABOUT 7 MILES NORTHEAST OF RENO...AND MOVING NORTHWEST AT 25 MPH. A WEATHER SPOTTER IN SPANISH SPRINGS REPORTED THREE QUARTER INCH HAIL AND WIND GUSTS TO 60 MPH WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... STEAD BY 650 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LAT...LON 3954 11987 3959 11958 3989 11962 3980 11997 $$ JORDAN
1 follow-up statement
000 WWUS55 KREV 220217 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 715 PM PDT THU JUL 21 2005 NVC031-220225- /O.EXP.KREV.SV.W.0007.000000T0000Z-050722T0215Z/ WASHOE NV- 715 PM PDT THU JUL 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHOE COUNTY EXPIRES AT 715 PM PDT... AT 715 PM THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE CRITERIA. HOWEVER WIND GUSTS TO 50 MPH...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE ALONG THE PYRAMID HIGHWAY NORTH OF SPANISH SPRINGS INCLUDING THE PALOMINO VALLEY AND THE WINNEMUCCA RANCH ROAD AREAS. LAT...LON 3954 11987 3959 11958 3989 11962 3980 11997 $$ JORDAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 PM PDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 21, 4:10 PM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 410 PM PDT THU JUL 21 2005 .UPDATE... A LARGE BREAK IN THE CLOUD COVER ALLOWED TEMPS TO REACH 100 DEGREES AT THE RENO AIRPORT SHORTLY AFTER 4 PM...SO THE RECORD SETTING 100 DEGREE STREAK CONTINUES IN RENO FOR THE 10TH STRAIGHT DAY. MJD && .PREV DISCUSSION... .SHORT TERM... MID AND HIGH LEVEL CLOUDS ARE TRACKING NORTH OF I-80 AND CLEARING THE SOUTHERN ZONES. THIS IS ALLOWING AFTERNOON HEATING TO POP THUNDERSTORMS. WITH THE UNSTABLE 12Z SOUNDING WILL SEE THUNDERSTORMS DEVELOP OVER THE NORTHERN AREAS ONCE THE MID AND HIGH LEVEL CLOUDS PASS. TEMPERATURES ARE REBOUNDING NICELY DESPITE THIS MORNINGS CLOUD COVER WITH HIGHS TOPPING 100 IN SOME NEVADA VALLEYS. LOW OFF THE NORTHERN CALIFORNIA COAST WILL MOVE INTO OREGON TONIGHT AND PRODUCE A DRIER AND STABLE SOUTHWEST FLOW NORTH OF I-80 TOMORROW. THUNDERSTORMS WILL BE LIMITED TO MONO AND MINERAL...BUT COULD SEE ONE OR TWO CELLS IN THE FAR EASTERN PORTIONS OF PERSHING AND CHURCHILL COUNTIES. RIDGE BUILDS BACK FOR THE WEEKEND BUT REMAINS SOMEWHAT FLAT ALLOWING THE WESTERLIES TO INHIBIT CONVECTION OVER MOST OF THE FORECAST AREA. NEVADA VALLEY HIGHS WILL REMAIN ABOVE NORMAL WITH UPPER 90S AND A FEW LOCATIONS CRACKING 100. THE SIERRAS WILL REMAIN WARM AS WELL WITH HIGHS IN THE 80S. BRONG .LONG TERM...MONDAY THROUGH THURSDAY... A MONDAY A VORT MAX IS PROGGED TO MOVE INTO OREGON. THIS SYSTEM SHOULD BE FAR ENOUGH NORTH TO NOT HAVE MUCH EFFECT ON OUR WEATHER. ON TUESDAY THE FLATTENED RIDGE OVER THE SWRN CONUS STARTS TO BUILD AGAIN WITH 500 MB HEIGHTS INCREASING TO 591 DAM BOTH TUESDAY AND WEDNESDAY. THUS TEMPERATURES ON TUESDAY AND WEDNESDAY SHOULD BE SIMILAR WITH AFTERNOON HIGHS IN THE UPPER 90S TO NEAR 100 IN WESTERN NEVADA VALLEYS. AS A TROUGH APPROACHES ON THURSDAY INCREASING CLOUD COVER SHOULD MODERATE TEMPERATURES SOME. DAYTIME TEMPERATURES WILL BE NEAR NORMAL FOR LATE-JULY WITH HIGHS IN THE MID 90S IN WESTERN NEVADA. HOWEVER NIGHTTIME LOWS WILL CONTINUE ABOVE NORMAL WITH READINGS IN THE LOW TO MID 60S.. OHARA && .AVIATION... VFR CONDITIONS TO CONTINUE THROUGH FRIDAY. MAIN CONVECTION IS STILL SOUTH OF THE KREV CWFA THIS AFTERNOON. SOUTHERLY FLOW IS ADVECTING MOISTURE INTO THE REGION SO...WITH AFTERNOON HEATING CONTRIBUTING TO LOW LEVEL INSTABILITY...EXPECT TCU/S AND CB/S TO CONTINUE TO SPREAD NORTH. OHARA && .REV WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .CA...NONE. &&
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:20 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 25 min |
| Jul 21, 6:42 PM PDT | Flash Flood Warning | REV | Washoe | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.